Heavy Snow, Northern Nye
- When
- February 21, 10:00 PM PST to February 22, 4:00 AM PST
- Where
- Northern Nye forecast zone
- Reported by
- Amateur Radio
Six inches of new snow was reported at Tonopah.
Heavy snow fell across northern Nye and southern White Pine |counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Heavy snow fell across northern Nye and southern White Pine |counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 21, 2:06 PM PST, 7 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 206 PM PST THU FEB 21 2008 .SYNOPSIS...A SERIES OF PACIFIC STORM SYSTEMS WILL BRING SEVERAL CHANCES OF RAIN AND SNOW TO THE REGION THROUGH EARLY NEXT WEEK. SOME AREAS COULD SEE SOME SIGNIFICANT SNOWFALL TOTALS DURING THIS PERIOD. && .SHORT TERM...TONIGHT THROUGH SUNDAY. OVERCAST LOW TO MID-LEVEL CLOUDS ACROSS EASTERN NEVADA THIS MORNING...WITH A FEW ISOLATED LINGERING SNOW SHOWERS...WILL CONTINUE TO PUSH EAST INTO UTAH THROUGH THIS AFTERNOON. THE LOW CLOUDS ARE EXPECTED TO SCATTER OUT BY LATE AFTERNOON OR EVENING. HIGH CLOUDS ARE RAPIDLY MOVING IN FROM THE WEST HOWEVER...AS A STRONG JET PUSHES INTO SOUTHERN CALIFORNIA. THE NEXT ROUND OF SHOWERS WILL BEGIN TO SPREAD INTO WESTERN PORTIONS OF THE CWA LATER THIS EVENING WITH A SNOW LEVEL AROUND 5000 FEET BEFORE MIDNIGHT...LOWERING TO EVEN THE LOWEST ELEVATION VALLEY FLOORS AFTER MIDNIGHT. WILL ISSUE A SNOW ADVISORY FOR ALL AREAS EXCEPT HUMBOLDT COUNTY AND EXTREME EASTERN ELKO COUNTY WITH THE AFTERNOON FORECAST PACKAGE. THE ADVISORY WILL BE IN EFFECT FROM 06Z TONIGHT THROUGH 18Z FRIDAY. WILL WORD THE ADVISORY FOR 2 TO 4 INCHES OF SNOW IN THE VALLEYS WITH SLIGHTLY HIGHER AMOUNTS IN THE MOUNTAINS. WITH INSTABILITY UNDER DIVERGING SOUTHWESTERLY FLOW ALOFT...ADDED SLIGHT CHANCE OF THUNDERSTORMS FROM 18Z FRIDAY TO 03Z FOR THE CENTRAL PART OF THE CWA. THE THREAT OF ISOLATED TO SCATTERED SNOW SHOWERS WILL LINGER INTO TOMORROW EVENING WITH SOME AREA POSSIBLY RECEIVING ANOTHER INCH OR TWO OF SNOW...BUT THOSE AREAS SHOULD BE MAINLY NEAR OR OVER THE HIGHER TERRAIN. A SHORT BREAK FROM THE PRECIP FRIDAY NIGHT INTO SATURDAY MORNING AS WEAK RIDGING BUILDS OVER THE GREAT BASIN JUST AHEAD OF THE NEXT SYSTEM THAT WILL MOVE INTO THE REGION LATER IN THE DAY SATURDAY. THIS SECOND SYSTEM SATURDAY EVENING INTO SUNDAY CONTINUES TO LOOK STRONGER THAN THE SYSTEM MOVING INTO THE REGION TONIGHT. ALTHOUGH THE SYSTEM THIS WEEKEND LOOKS TO HAVE MORE QPF THAN THIS FIRST SYSTEM...HEAVIEST SNOWS WILL BE LIMITED TO THE HIGHER ELEVATIONS AS GUIDANCE SHOWS H7 TEMPS -6C OR WARMER DURING THE TIMES OF HEAVIEST PRECIP. RAINS WILL TURN TO SNOW SHOWERS DOWN TO VALLEY FLOORS SUNDAY AS COLDER AIR ADVECTS INTO THE REGION...HOWEVER QPF AMOUNTS AFTER THE COOLER AIR MOVES IN ARE PROGGED TO BE ONLY AROUND 1 OR 2 TENTHS OF AN INCH. ROOD .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. MODELS IN GOOD AGREEMENT FOR THE EXTENDED. PERIOD WILL START OUT WITH UPPER LEVEL FLOW TRANSITIONING TO NORTHWESTERLY AS RIDGE BUILDS OVER THE EASTERN PACIFIC. ALL MODELS KEEPING SOME LOWER LEVEL MOISTURE OVER FAR EASTERN NV THROUGH MONDAY AND SO EXPECT AT LEAST SOME UPSLOPE SNOWS TO CONTINUE THROUGH MONDAY AFTERNOON. UPPER RIDGE WILL BE MOVING OVER THE GREAT BASIN BY WED MORNING WITH PLENTY OF WARM AIR AND DRY CONDITIONS ACCOMPANYING IT. TEMPERATURES WILL BE THE TOUGHEST PART OF THE FORECAST DUE TO THE EXPECTED SNOW OVER THE COMING WEEKEND. WILL LIKELY HAVE WIDE RANGE OF TEMPERATURES WITH SOME AREAS BY WED EXPERIENCING TEMPERATURES UP NEAR 60 IN THE SOUTH WITH JUST LOWER TO MID 40S NORTHEAST. THERE WILL BE A WEAK TROUGH MOVING ACROSS NORTHERN NV WED NIGHT/THU WHICH WILL LIKELY BE DRY CUT A FEW SHOWERS ARE POSSIBLE NORTHEAST. THIS DISTURBANCE WILL SWITCH WINDS AROUND TO THE WEST-NORTHWEST WHICH...EVEN THOUGH UPPER LEVEL TEMPS COOL DOWN WILL HELP TO WARM UP NORTHEAST NV...WHICH HAS BEEN STAYING BELOW 40 LATELY. COULD SEE MID TO UPPER 40S BY THE END OF THE WEEK DUE TO THIS. OVERNIGHT LOWS SHOULD STAY OUT OF THE SINGLE DIGITS EXCEPT FOR THE HIGHER VALLEYS WITH TEENS AND 20S COMMON ACROSS THE CWA. JMG && .AVIATION...A PACIFIC STORM SYSTEM WILL BE MOVING ACROSS THE REGION OVERNIGHT AND INTO FRI AFTERNOON. CEILINGS WILL BEGIN LOWERING INTO THE MVFR CATEGORY ACROSS THE WEST SHORTLY AFTER 00Z AND SPREAD EAST FAIRLY QUICKLY WITH RAIN AND SNOW FOLLOWING RIGHT BEHIND. EXPECT SNOW LEVELS TO BE AROUND 5000-5500 FEET BEFORE 06Z AND LOWERING TO 4500-5000 FEET AFTER 06Z. EXPECT VSBYS TO FALL TO AROUND 3/4-1SM AND CIGS BELOW 1000FT AGL WITH THE HEAVIEST SNOW BANDS WHICH WILL LIKELY OCCUR BETWEEN ABOUT 08Z AND 14Z. SNOW WILL START TO TAPER OFF IN THE WEST BY SUNRISE AND OVER EASTERN NV AROUND 18Z. && LKN WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY IN EFFECT FOR FROM 06Z TONIGHT THROUGH 18Z FRIDAY FOR NVZ013 NVZ031 NVZ032 NVZ034 NVZ035 NVZ036 NVZ037.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 432 PM PST THU FEB 21 2008 NVZ013-030>037-221500- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 432 PM PST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA. .DAY ONE...TONIGHT. SNOW AND RAIN SHOWERS WILL SPREAD FROM WEST TO EAST ACROSS THE REGION THIS EVENING AND OVER NIGHT TONIGHT...WITH SNOW LEVELS BETWEEN 4500 AND 5000 FEET. A SNOW ADVISORY IS IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL NEVADA WHICH BEGINS AT 10 PM PST THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY. SNOW SHOWERS WILL CONTINUE THROUGH FRIDAY AFTERNOON OVER MOST OF NORTHERN AND CENTRAL NEVADA...HOWEVER THE HEAVIEST SNOWS ARE EXPECTED TO END NEAR OR BEFORE NOON. THE SNOW ADVISORY THAT BEGINS THURSDAY NIGHT WILL EXPIRE AT 11 AM PST FRIDAY MORNING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON ACROSS CENTRAL NEVADA. ANY SNOW SHOWERS THAT FORM ON FRIDAY ASSOCIATED WITH THE THUNDERSTORM ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE A QUICK 1 OR 2 ADDITIONAL INCHES OF SNOW. A SECOND...AND LIKELY STRONGER STORM SYSTEM WILL MOVE INTO THE REGION LATE SATURDAY. AT THIS TIME HOWEVER...THE SYSTEM COMING IN THIS WEEKEND LOOKS TO BE WARMER...WHICH MEANS THAT VALLEY AREAS MAY SEE MAINLY RAIN...WITH SNOW CONFINED PRIMARILY TO MOUNTAIN AREAS. STRONG GUSTY WINDS SATURDAY NIGHT AND SUNDAY LOOK TO BE THE PRIMARY CONCERN WITH THIS SECOND STORM. A DRY AND WARMER PATTERN SETS UP EARLY NEXT WEEK WHICH SHOULD LAST THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. ROOD
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
Six inches of new snow was reported at Tonopah.
Heavy snow fell across the southern portion of White Pine county. Lund picked up 6 inches of new snow and Ely reported 5 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74371, 74372.